Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 144, NWS Morristown, TN

May 19, 2012Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2012, 3:07 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 3:07 PM CDT (20:07 UTC)
Expired
May 19, 2012, 3:35 PM CDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:10 PM CDTHAIL 12 Nw Old Cumberland, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS54 KMRX 192007
SVRMRX
TNC007-153-192045-
/O.NEW.KMRX.SV.W.0144.120519T2007Z-120519T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 345 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF PIKEVILLE...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  OLD CUMBERLAND AND CAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3555 8554 3555 8546 3557 8543 3566 8534
      3555 8526 3533 8550 3535 8552 3540 8550
      3543 8555 3549 8555 3552 8560 3553 8560
TIME...MOT...LOC 2007Z 049DEG 9KT 3557 8538

$$

DH
2 follow-up statements
844 
WWUS54 KMRX 192024
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM CDT SAT MAY 19 2012

TNC007-153-192045-
/O.CON.KMRX.SV.W.0144.000000T0000Z-120519T2045Z/
SEQUATCHIE TN-BLEDSOE TN-
324 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR BLEDSOE AND SEQUATCHIE COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OLD CUMBERLAND...OR 12 MILES NORTH OF DUNLAP...MOVING
SOUTHWEST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3555 8554 3555 8546 3557 8543 3566 8534
      3555 8526 3533 8550 3535 8552 3540 8550
      3543 8555 3549 8555 3552 8560 3553 8560
TIME...MOT...LOC 2024Z 049DEG 9KT 3554 8542

$$

DH
259 
WWUS54 KMRX 192035
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM CDT SAT MAY 19 2012

TNC007-153-192045-
/O.CAN.KMRX.SV.W.0144.000000T0000Z-120519T2045Z/
SEQUATCHIE TN-BLEDSOE TN-
335 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR BLEDSOE AND SEQUATCHIE
COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3555 8554 3555 8546 3557 8543 3566 8534
      3555 8526 3533 8550 3535 8552 3540 8550
      3543 8555 3549 8555 3552 8560 3553 8560
TIME...MOT...LOC 2035Z 049DEG 9KT 3552 8544

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SAT MAY 19 2012

.SHORT TERM TONIGHT AND SUNDAY)...
WITH ONLY SLIGHT CHANGES TO THE SYNOPTIC WEATHER PATTERN THROUGH THE
SHORT TERM...A PERSISTENCE FORECAST WILL BE FOLLOWED CLOSELY. THE
RIDGE OVER THE EASTERN GREAT LAKES DOES SLOWLY DRIFT EASTWARD TO NEW
ENGLAND TONIGHT AND SUNDAY...WHILE THE LOW OFF THE CAROLINA COAST
REMAINS NEARLY STATIONARY. THE SLIGHT WEAKENING OF THE MIDLEVEL
RIDGE AND SLIGHTLY GREATER AMOUNT OF LOW LEVEL MOISTURE MAY PRODUCE
BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS TOMORROW...ESPECIALLY
NORTH. STILL...ONLY ISOLATED TO SCATTERED AFTERNOON STORMS ARE
EXPECTED...WITH LARGE HAIL BEING POSSIBLE WITH A STORM OR TWO GIVEN
PLENTIFUL CAPE. TEMPS TONIGHT AND TOMORROW WILL BE CLOSE TO WHAT WE
HAVE SEEN THE PAST SEVERAL DAYS...WITH LOWS IN THE MID 50S TO LOWER
60S AND HIGHS IN THE LOWER TO MID 80S IN MOST SPOTS.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...OVERALL PATTERN FOR THE
EXTENDED WILL SEE SUMMERTIME LIKE CONVECTION...MAINLY OVER HIGHER
TERRAIN AND GENERALLY IN THE LATE AFTERNOON AND POSSIBLY INTO THE
EARLY EVENING MOST DAYS THROUGH THE PERIOD.  HOWEVER...THE MAIN
SYSTEM WILL BE A COLD FRONT MOVING THROUGH AND WILL BRING IN MORE
WIDESPREAD CONVECTION MONDAY INTO TUESDAY.  THIS WILL PROVIDE US
WITH OUR BEST CHANCE OF SHOWERS AN THUNDERSTORMS WITH SCATTERED
COVERAGE.  AS FOR TEMPERATURES...WILL REMAIN WARM THROUGH THE PERIOD
AND STAYED CL0SE TO GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  61  86  61  86  62 /  20  20  10  30  50
KNOXVILLE AIRPORT, TN    60  85  59  84  60 /  10  10  10  30  50
OAK RIDGE, TN            59  85  59  84  60 /  20  10  10  30  50
TRI CITIES AIRPORT, TN   55  83  54  82  56 /  10  10  10  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/MJB
Hazardous weather outlook, May 19, 2:14 AM CDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 AM EDT SAT MAY 19 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
314 AM EDT SAT MAY 19 2012 /214 AM CDT SAT MAY 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO EARLY EVENING...MAINLY ACROSS THE CENTRAL AND
SOUTHERN PARTS OF THE AREA. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION ON SUNDAY...WITH ISOLATED THUNDERSTORMS DEVELOPING DURING
THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER ELEVATIONS.
BY MONDAY...MOISTURE GRADUALLY INCREASES LEADING TO A SLIGHTLY
BETTER CHANCE FOR A THUNDERSTORM ACROSS THE ENTIRE REGION. A FEW
STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL EACH DAY.

A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY LATER
MONDAY NIGHT INTO TUESDAY...BRINGING AN EVEN BETTER COVERAGE OF
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO
SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. WEDNESDAY AND THURSDAY...AN UPPER LEVEL
TROUGH WILL LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS
LEADING TO THE POSSIBILITY OF ISOLATED SEVERE CONVECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY NIGHT THROUGH TUESDAY
WITH MORE ORGANIZED CONVECTION EXPECTED DUE TO THE EXPECTED PASSAGE
OF THE PREVIOUSLY MENTIONED FRONTAL BOUNDARY.

In the hours before

Special weather statement, May 19, 2:26 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT SAT MAY 19 2012

TNZ081-082-192015-
BLEDSOE TN-SEQUATCHIE TN-
226 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND SEQUATCHIE COUNTIES
UNTIL 315 PM CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIKEVILLE...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...BRAYTON...
OLD CUMBERLAND...PALIO AND CAGLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:44 PM CDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.